Open Access
Translator Disclaimer
August, 1993 Arbitrage Pricing of Russian Options and Perpetual Lookback Options
J. Darrell Duffie, J. Michael Harrison
Ann. Appl. Probab. 3(3): 641-651 (August, 1993). DOI: 10.1214/aoap/1177005356


Let $X = \{X_t,t \geq 0\}$ be the price process for a stock, with $X_0 = x > 0$. Given a constant $s \geq x$, let $S_t = \max\{s,\sup_{0\leq u \leq t} X_u\}$. Following the terminology of Shepp and Shiryaev, we consider a "Russian option," which pays $S_\tau$ dollars to its owner at whatever stopping time $\tau \in \lbrack 0,\infty)$ the owner may select. As in the option pricing theory of Black and Scholes, we assume a frictionless market model in which the stock price process $X$ is a geometric Brownian motion and investors can either borrow or lend at a known riskless interest rate $r > 0$. The stock pays dividends continuously at the rate $\delta X_t$, where $\delta \geq 0$. Building on the optimal stopping analysis of Shepp and Shiryaev, we use arbitrage arguments to derive a rational economic value for the Russian option. That value is finite when the dividend payout rate $\delta$ is strictly positive, but is infinite when $\delta = 0$. Finally, the analysis is extended to perpetual lookback options. The problems discussed here are rather exotic, involving infinite horizons, discretionary times of exercise and path-dependent payouts. They are also perfectly concrete, which allows an explicit, constructive treatment. Thus, although no new theory is developed, the paper may serve as a useful tutorial on option pricing concepts.


Download Citation

J. Darrell Duffie. J. Michael Harrison. "Arbitrage Pricing of Russian Options and Perpetual Lookback Options." Ann. Appl. Probab. 3 (3) 641 - 651, August, 1993.


Published: August, 1993
First available in Project Euclid: 19 April 2007

zbMATH: 0783.90009
MathSciNet: MR1233618
Digital Object Identifier: 10.1214/aoap/1177005356

Primary: 90A09
Secondary: 60H30

Keywords: arbitage , Black-Scholes model , Optimal stopping , Options

Rights: Copyright © 1993 Institute of Mathematical Statistics


Vol.3 • No. 3 • August, 1993
Back to Top